Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Goodland, KS

July 3, 2000Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2000, 3:45 PM CDT for Rawlins County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 3:45 PM CDT (20:45 UTC)
Expired
Jul 3, 2000, 4:30 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:00 PM CDTHail 0.88Atwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS53 KGLD 032047
SVRGLD
KSC153-032130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING....CORRECTED PRODUCT HEADER
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF BLAKEMAN...OR ABOUT 6
  MILES NORTH OF ATWOOD...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...MCDONALD...LUDELL...
HERNDON...BEARDSLEY AND ATWOOD.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

BULLER

LAT...LON 3972 10141 3977 10075 4001 10076 4001 10141

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:42 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 3, 3:42 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUL 3 2000

WILL TAKE DOWN EXCESSIVE HEAT ADVISORY AS HEAT INDEX IS NOT MEETING
CRITERIA.

ASSESSMENT OF FLASH FLOOD POTENTIAL GREATEST PROBLEM TONIGHT.

HAVE LEANED TO ETA WITH KAIN-FRITSCH CONVECTIVE PARAMETERIZATION FOR
THE PACKAGE BASED ON ETA INITIALIZATION.

AT 1950Z TSRA ALREADY FIRING EAST OF BENKELMAN NEBRASKA TO OAKLEY
LINE. ANOTHER NORTH-SOUTH LINE OF TSRA FIRING KLIC TO 25 W KAKO.
EASTERN GROUP SHOWING TENDENCY TO TRAIN IN HIGHER PW VALUE AIR.
FLASH FLOOD GUIDANCE ALREADY AT OR BELOW 2 INCHES IN 3 HRS FOR THE
NORTON...HILL CITY...AND HOXIE AREAS.  WILL ISSUE A FLASH FLOOD
WATCH FOR THE SOUTHEAST GROUP AND ADJUST NORTHWARD IF NEEDED FOR
FORECAST CONTINUITY.

WINDEX PARAMETERS ARE 50 TO 70 KTS OVER THE CWFA AT 19Z.

TSRA IN WEST SHOULD MOVE AT LEAST 60 MILES INTO BEFORE HEATING
SUPPORT IS LOST.  COULD HAVE LOW CLOUDS AND PATCHY FOG ON THE WEST
EDGE OF OUTFLOW FROM STORMS.   MINS NEAR PROGGED DEWPOINTS.

NOT SURE IF ANYTHING WILL FIRE TOMORROW WITH 15/2 PROGGED OVER CWFA
AT 700 MB TUESDAY.  HOWEVER...ETA DID INITIALIZE ABOUT 1.5C TOO
WARM UNDER THE RIDGE...SO WILL TOSS A 20 POP FOR TUESDAY AFTERNOON
AND EVENING.

EXTENDED PROGS FINALLY AGREE ON PUSHING THE 5880 METER 500 MB
HEIGHT CONTOUR WELL BEYOND THE CWFA...AND MEAN LAYER RH VALUES ARE
PROGGED BELOW 40 PERCENT.  WILL AGREE WITH NATIONAL GUIDANCE AND GO
DRY AND HOT.  WILL UNDERCUT MINS SLIGHTLY TO BRING FORECASTS MORE
IN LINE WITH CLIMATOLOGICAL MEAN DIURNAL RANGE.

.GLD...FLASH FLOOD WATCH OVERNIGHT FOR KANSAS COUNTIES EAST OF A
       NORTON TO SCOTT CITY LINE.

ENTWISTLE

In the hours before

Special weather statement, Jul 3, 11:46 AM CDT, 3 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 3 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...

HOT AND HUMID CONDITIONS COMBINED WITH AN UPPER LEVEL DISTURBANCE
WILL HELP TRIGGER THUNDERSTORMS THIS AFTERNOON OVER NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO. VERY HEAVY
RAINFALL WITH HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGER STORMS.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:00 PM CDTSevere Thunderstorm WarningGLDGove45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.